Alert archive / Florida / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 88, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at Aug 20, 2022, 6:18 PM EDT for Orange County, Florida. It was in force for 27 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 20, 2022, 6:18 PM EDT (22:18 UTC)
- Expired
- Aug 20, 2022, 6:45 PM EDT
- In force
- 27 min
- Issued by
- NWS Melbourne, FL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Orange County, FL
The radar
The Melbourne radar (KMLB), 96 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 20, 6:26 PM EDT | HAIL 0.75 | 2 S Horizon West, FL | PUBLIC REPORT VIA TWITTER OF ESTIMATED 40-50MPH WINDS AND PENNY SIZE HAIL NEAR SEIDEL RD AND ALDFORD DR IN HORIZON WEST. TIME ESTIMATED VIA RADAR. |
| Aug 20, 6:31 PM EDT | HAIL 0.88 | 2 Sse Horizon West, FL | PUBLIC REPORT VIA TWITTER OF PEA TO DIME SIZE HAIL IN WINDERMERE |
| Aug 20, 6:34 PM EDT | TSTM WND GST 48 | 2 Sw Horizon West, FL | THE WXFLOW STATION AT REEDY LAKE REPORTED A 48MPH/42KT WIND GUST FROM THE NE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cape Canaveral, FL (KXMR), launched 12:00Z, 10.3 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1946 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 958 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
193
WUUS52 KMLB 202218
SVRMLB
FLC095-202245-
/O.NEW.KMLB.SV.W.0088.220820T2218Z-220820T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Melbourne FL
618 PM EDT Sat Aug 20 2022
The National Weather Service in Melbourne has issued a
* Severe Thunderstorm Warning for...
Southwestern Orange County in east central Florida...
* Until 645 PM EDT.
* At 618 PM EDT, a severe thunderstorm was located over Windermere,
moving southwest at 10 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Orlando, Ocoee, Winter Garden, Windermere and Bay Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 2855 8166 2856 8149 2851 8142 2835 8139
2835 8166
TIME...MOT...LOC 2218Z 055DEG 8KT 2848 8154
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Sedlock2 follow-up statements
576
WWUS52 KMLB 202229
SVSMLB
Severe Weather Statement
National Weather Service Melbourne FL
629 PM EDT Sat Aug 20 2022
FLC095-202245-
/O.CON.KMLB.SV.W.0088.000000T0000Z-220820T2245Z/
Orange FL-
629 PM EDT Sat Aug 20 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT
FOR SOUTHWESTERN ORANGE COUNTY...
At 628 PM EDT, a severe thunderstorm was located over Horizon West,
or near Bay Lake, moving southwest at 15 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Ocoee, Winter Garden, Windermere, Bay Lake and Oakland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 2855 8166 2854 8153 2850 8149 2835 8148
2835 8166
TIME...MOT...LOC 2228Z 056DEG 11KT 2845 8160
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Sedlock586
WWUS52 KMLB 202242
SVSMLB
Severe Weather Statement
National Weather Service Melbourne FL
642 PM EDT Sat Aug 20 2022
FLC095-202252-
/O.EXP.KMLB.SV.W.0088.000000T0000Z-220820T2245Z/
Orange FL-
642 PM EDT Sat Aug 20 2022
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN ORANGE COUNTY
WILL EXPIRE AT 645 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small hail
and gusty winds are still possible with this thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Melbourne.
LAT...LON 2855 8166 2854 8153 2850 8149 2835 8148
2835 8166
TIME...MOT...LOC 2242Z 055DEG 8KT 2844 8162
$$
SedlockWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 2:45 PM EDT, 3 hours 33 minutes earlier.
Area forecast discussion, Aug 20, 2:45 PM EDT, 3 hours 33 minutes before
Area Forecast Discussion National Weather Service Melbourne FL 245 PM EDT Sat Aug 20 2022 .DISCUSSION... Current-Tonight...Slow-moving storms near and inland of the I-95 corridor ascd mainly with the east coast breeze boundary will drift inland in conjunction with the main ECSB breeze boundary. The environment remains convectively primed for the remainder of the afternoon as the eventual collision/merger with the west coast breeze and interactions of numerous local surface boundaries wl lead to some stronger storms, along with the likelihood of some locally heavier rains and frequent lightning late afternoon through nightfall. The short term forecast wl keep higher Pops generally along to west of Kissimmee to metro Orlando and Deland through nightfall, with tapering off of activity expected after 10 PM. Expect a reduction in cloudiness late tonight with lows falling into the L-M70s. from prev disc... Sunday-Tuesday...By the end of this weekend, the axis of the surface Atlantic ridge will have lifted to just north of the Cape. For the first days of next week, the ridge axis shifts even farther north of the area. This is going to maintain east to east-southeast flow across east-central Florida, with a repeating weather story each afternoon. Rain chances are going to be lowest along the coast (25- 40pct) with isolated to scattered showers/storms forming in the early to mid afternoon as the sea breeze develops and moves inland. The highest rain chances (50-60pct) will be west of I-95, but especially west of the Orlando Metro southward along the Kissimmee River. The strongest storms will be capable of producing frequent lightning strikes, wind gusts of 40-50 mph, and torrential downpours. Hot and humid conditions continue with afternoon highs in the low 90s along the coast, and mid 90s inland. Peak heat indices reach up to 105 before afternoon storms develop. The synoptic pattern is forecast to remain relatively calm over FL on Sunday and Monday. The Atlantic ridge should remain strong/deep enough to keep a stationary mid-level frontal boundary, stretching from TX to the Carolinas, north of our area. By Tuesday, a trough digging over the Northeast and mid/upper-level mass convergence into the previously mentioned frontal boundary will cause that boundary to sag southward, likely reaching northern FL on Tuesday. Models are in good agreement that mid-level moisture and forcing for ascent increases along/north of I-4, and that could lead to higher rain chances from Orlando to Daytona Beach than are currently forecast on Tuesday and Tuesday night. Wednesday-Friday...There is increasing confidence for a wet pattern developing across much of the FL peninsula during the middle to late part of the upcoming week. The stationary frontal boundary over north to north-central FL will remain there through the end of the week, and likely take on a negative tilt as it becomes sandwiched between a ridge over the Central Plains and the Atlantic ridge to the east. The positioning of these ridges will create significant moisture flux convergence over the FL peninsula late in the week, as southerly mid-level flow advects deep tropical moisture from the Caribbean. Forecast models have PWATs reaching upwards of 2.2-2.4" on Friday. As a result, rain chances remain increased with at least 70+ pct during the daytime periods from Wednesday onward, with scattered showers and a few storms likely lingering through the late evening each day. It is very likely that rain chances increase in the coming days as forecast confidence also increases. This setup of easterly low- level flow underneath southerly mid-level flow is a good indicator (historically) for training storms and flooding potential. However, the mean 850-300mb steering winds are forecast to be weak at 10 knots, which is not enough to support continued linear convective storms. To complicate matters, some models are indicating the potential for a weak inverted trough moving toward the FL peninsula from the east Thursday night to Friday, and a tropical wave nearing the area from the far western Caribbean Sea on Friday. There is a lot of uncertainty regarding all of these synoptic and mesoscale features that will determine the impacts we see here in east-central FL. For now, continue to monitor the forecast for additional developments. && .AVIATION... VFR conditions prevailing outside of convection. The sea breeze collision is expected across the interior later this afternoon and will produce storms near/west of KSFB/KMCO from around 21-1Z. MVFR/IFR CIG/VIS reductions will be possible in stronger showers and storms. Any lingering activity is expected to diminish from east to west through 0-2Z. Then, dry conditions prevailing. Light SE winds overnight becoming ESE around 8-12kts Sunday afternoon behind the sea breeze. && .MARINE... Current-Tonight...Favorable marine conds with a few storms psbl mainly over the Space and Treasure Coast waters tonight into Sunday. Winds and seas favorable otherwise for open water navigation. Sunday-Wednesday...Generally favorable boating conditions are expected across the local waters to finish the weekend and the early part of next week. The axis of the Bermuda High will lift to just north of the Cape on Sunday, then move farther north on Monday. East to east-southeast winds around 10 knots prevail, with some stronger winds in the afternoon behind the sea breeze each day. The highest coverage of lightning storms will be over the FL peninsula, though scattered storms are possible along the coast as the sea breeze develops. Seas mostly around 2 feet. By mid week, a frontal boundary will sag south into North FL and help to increase rain chances north of the Cape on Tuesday and Wednesday. Offshore moving storms are possible in the late afternoon each day, with frequent lightning strikes and gusty winds of 35 knots as the main threats to mariners. && .PRELIMINARY POINT TEMPS/POPS... DAB 76 91 76 92 / 20 40 20 40 MCO 77 93 77 94 / 20 60 10 50 MLB 79 91 78 91 / 10 30 10 30 VRB 77 92 76 92 / 10 30 10 30 LEE 77 93 77 92 / 50 60 10 50 SFB 76 93 76 94 / 20 50 10 50 ORL 79 95 79 95 / 20 60 10 50 FPR 76 91 75 92 / 10 30 10 30 && .MLB WATCHES/WARNINGS/ADVISORIES... FL...None. AM...None. && DIGITAL FORECASTS...Pendergrast IDSS/RADAR...Schaper AVIATION...Leahy
Hazardous weather outlook, Aug 20, 5:01 AM EDT, 13 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Melbourne FL 501 AM EDT Sat Aug 20 2022 AMZ550-552-555-570-572-575-FLZ041-044>046-053-058-141-144-154-159- 164-247-254-259-264-347-447-547-647-747-202115- Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia- Brevard County Line to Sebastian Inlet 0-20 nm- Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia- Brevard County Line 20-60 nm-Volusia- Brevard County Line to Sebastian Inlet 20-60 nm- Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia- Northern Lake-Orange-Seminole-Osceola-Okeechobee-Coastal Volusia- Southern Lake-Coastal Indian River-Coastal Saint Lucie- Coastal Martin-Inland Northern Brevard-Inland Indian River- Inland Saint Lucie-Inland Martin-Mainland Northern Brevard- Northern Brevard Barrier Islands-Inland Southern Brevard- Mainland Southern Brevard-Southern Brevard Barrier Islands- 501 AM EDT Sat Aug 20 2022 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...TODAY AND TONIGHT. .THUNDERSTORM IMPACT... Isolated to scattered lightning storms will develop as the east coast sea breeze forms by early afternoon and moves inland through late day. Greatest storm coverage will be focused across the interior, west of I-95, this afternoon and evening, with sea breeze and storm outflow boundary collisions expected to occur across or just west of Lake County toward sunset. Some stronger storms will again be possible, mainly across inland areas, with the main threats being frequent lightning strikes, strong wind gusts to 40 to 50 mph, locally heavy rainfall and small hail. Remember, no place outside is safe when thunderstorms are in the area. Head indoors when thunder is heard! .FLOOD IMPACT... Weak steering winds will lead to slow and variable storm motion today. This will allow any stronger storms to produce locally heavy rainfall of 2 to 3 inches in a 60 to 90 minute period. This may cause temporary standing water issues along roadways and poor drainage areas, especially for locations that have already received heavy rainfall over the past few days. .RIP CURRENT IMPACT... A moderate risk of rip currents will exist at area beaches today. Always swim near a lifeguard and never swim alone. .EXCESSIVE HEAT IMPACT... Hot and humid conditions expected today, with highs in the low to mid 90s and peak heat indices between 102 and 107 over much of east central Florida. If outdoors, take frequent breaks indoors and stay hydrated. Also, never leave children or pets in a vehicle unattended. .MARINE THUNDERSTORM GUST IMPACT... Isolated to scattered slow-moving lightning storms will develop across the area this afternoon and evening as the east coast sea breeze moves inland and collides with the west coast sea breeze west of Orlando toward sunset. A few stronger storms will be capable of producing wind gusts in excess of 35 knots, mainly across inland lakes. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. Scattered afternoon and evening lightning storms are forecast each day through early next week, with greatest storm coverage expected across the interior, west of I-95. Isolated stronger storms will be possible each day, producing gusty winds, frequent lightning strikes and locally heavy rainfall. Increasing moisture will lead to a rise in rain chances and a greater potential for locally heavy rainfall across the area into the mid to late week. Afternoon peak heat indices are forecast to reach between 102 and 107 through rest of the weekend into early next week. A moderate risk of dangerous rip currents is expected at the beaches this weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. Weitlich
In the hours before
Special weather statement, Aug 20, 5:59 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service Melbourne FL
559 PM EDT Sat Aug 20 2022
FLZ045-202230-
Orange FL-
559 PM EDT Sat Aug 20 2022
...A strong thunderstorm will impact portions of southwestern Orange
County through 630 PM EDT...
At 558 PM EDT, Doppler radar was tracking a strong thunderstorm over
Universal Studios, or near Windermere. This storm was nearly
stationary.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Orlando, Ocoee, Winter Garden, Windermere and Bay Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or hard-topped vehicle. Remember, when
thunder roars, go indoors!
&&
LAT...LON 2836 8161 2853 8160 2862 8148 2845 8138
TIME...MOT...LOC 2158Z 022DEG 3KT 2850 8148
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
SedlockThe office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 8:02 PM EDT | Special Marine Warning | MLB | 88 min | |
| Aug 20, 5:59 PM EDT | Special Weather Statement | MLB | Orange | 31 min |
| Aug 20, 6:33 PM EDT | Special Weather Statement | MLB | Lake | 42 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.